Overtreated with levo? Help please!

Hi, so I am having a really dodgy start on levothyroxine. I have been on 25mg for 4 days and have had bad 'hyper' symptoms. My blood pressure shot through the roof and I had really bad palpitations, agitation, upset stomach and nausea. The Dr told me to stop treatment as I am being over treated. She suggests trying 12.5mg once feeling better to see if I tolerate that.

She suggested that I may not be hypo after all. She then told me that my iron stores were low a while back. This is after being repeatedly told 'everything is fine' I don't know where to go or what to do next. Any suggestions?? Feeling very discouraged as before the hyper feeling kicked in, I had 2 days of feeling very 'sharp' - my brain fog had lifted for the first time in years. I even broke down at the Dr, as I mistakenly thought there was light at the end of the tunnel. Feel like I am back to square one.

3 Replies

oldestnewest
  • The first thing to do is get a copy of your blood test results with the ranges and post for comments.

    I think your doctor is out of touch with treating people with hypothyroidism or hyperthyroidism.

    I think your reaction might be due to too low a dose of levothyroxine. Normal starting dose is 50mcg with 25mcg increases about every six weeks.

    Or you have had a bad reaction to levothyroxine. To test this take an anti-histamine tablet 1 hour before taking your dose and see if you have the same reaction. I had problems with levothyroxine myself.

  • Have you had any tests that resulted in the diagnosis of hypo? If not, it is just a guess. Can you ask your doctor to run some blood tests to assess the situation. Too much levothyroxine (or any dose at all, if you don't actually need it) brings about the hyper symptoms you describe. They are horrible, I have experienced them when on too high a dose of levo.

  • Hi Rich72 I would do as Dr suggests and see what happens. I had very similar experience. Within 24 hours of taking levo I started to feel awful. Long painful story but got worse and worse as drs kept saying wasn't levo related. Eventually one Dr told me to halve the dose and within 24 hours I started to feel better. Any time I tried to go over 25 mcg same thing happened. I now take ndt as 25 mcg levo that I could tolerate just wasn't enough. Folks will tell you on here that low ferritin matters to convert the levo. So you need to get that right. Or you may never be able to tolerate much levo for reasons seeming!Y unknown to modern medical science. Good luck.

You may also like...